Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 52, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 10, 2023, 12:05 PM CDT for Johnson County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2023, 12:05 PM CDT (17:05 UTC)
- Expired
- Apr 10, 2023, 12:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 49 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:26 AM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Apr 10, 6:26 AM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 626 AM CDT Mon Apr 10 2023 ...Updated 12z Aviation... .Discussion... Issued at 300 AM CDT MON APR 10 2023 Key Points: * Scattered rain showers with an isolated thunderstorm or two possible today, mainly focused on the KS/MO border and areas west. * Warm and windy conditions Tuesday -Thursday may lead to elevated fire danger. Greatest area of concern will be across northwest Missouri. Detailed discussion... Short wave moving through eastern South Dakota into central Nebraska early this morning is expected to funnel south through eastern Kansas today. With low level moisture remaining fairly limited, shower activity/precipitation amounts should be tied fairly close to the disturbance, leaving central Missouri largely dry. Expect mainly showers throughout the day, but diurnal heating is expected to lead to some weak instability supporting thunderstorm potential. Boundary layer CAPE values may surge to near 1000 J/kg by 18-20Z ahead of the mid level disturbance. Inverted V soundings could support gusty wind potential, and while wind speeds are relatively weak, strong veering directional shear may help storms organize to where they are able to produce a marginal hail threat. Best chances of an isolated storm this afternoon would be across eastern Kansas into western Missouri south of I-70. Rain chances are expected to shift south into the early evening hours leading to clearing skies through the evening and overnight. Increasing south/southwest flow across the central and southern Plains will lead to warmer and windier conditions mid-week. With these warmer and breezier conditions, could see an elevated fire danger Tuesday-Thursday afternoon across northwest Missouri as RH values fall to near 30 percent. Will have to keep an eye on potential for fire weather headlines Wednesday into Thursday as wind gusts increase each day. Rex block across the central US starts to break down late week as upper trough across the Pacific NW shifts east leading to strong surface low developing across eastern Colorado and lifting northeast into the Upper Midwest late week. Attendant cold front is expected to move through the region Friday night into Saturday, leading to another more widespread chance of rain across the region. && .Aviation...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 623 AM CDT MON APR 10 2023 Scattered showers and isolated thunderstorms have developed along a boundary in eastern Kansas and are moving eastward. Light rain has reached most of the terminals this morning. GLM data shows some lightning activity. Have placed VCTS in most of the TAF sites through about 15z. If lightning trends continue past 15z, amendments may be issued. Expect most of the activity to clear by 19z-20z. VFR CIGs stick around through the evening, and gradually scatter out overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...BT Aviation...Krull
Hazardous weather outlook, Apr 10, 3:15 AM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 315 AM CDT Mon Apr 10 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-110815- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 315 AM CDT Mon Apr 10 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered showers and isolated non-severe thunderstorms are forecast this afternoon, mainly west of Hwy. 63. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 10, 10:04 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1004 AM CDT Mon Apr 10 2023
KSZ104-105-MOZ029-037-101530-
Johnson KS-Wyandotte KS-Jackson MO-Clay MO-
1004 AM CDT Mon Apr 10 2023
...A strong thunderstorm will impact portions of eastern Wyandotte,
northeastern Johnson, southwestern Clay and west central Jackson
Counties through 1030 AM CDT...
At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm near
Merriam, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas City, Overland Park, Shawnee, Lenexa, Leawood, Prairie
Village, Merriam, Mission, North Kansas City, Fairway, Mission Hills,
Riverside, Westwood, Lake Quivira, Kansas City Kansas, Avondale,
Westwood Hills, Mission Woods, Countryside and Kansas City Downtown.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 5.
Interstate 70 in Kansas between mile markers 415 and 423.
Interstate 35 in Missouri between mile markers 0 and 9.
Interstate 35 in Kansas between mile markers 224 and 235.
Interstate 29 near mile marker 0.
Interstate 635 between mile markers 0 and 9.
Interstate 435 between mile markers 3 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3914 9475 3916 9466 3916 9463 3917 9460
3918 9453 3896 9454 3896 9480
TIME...MOT...LOC 1504Z 255DEG 9KT 3907 9470
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PPSpecial weather statement, Apr 10, 10:26 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1026 AM CDT Mon Apr 10 2023
KSZ104-105-MOZ020-021-028-029-037-101600-
Johnson KS-Wyandotte KS-Platte MO-Buchanan MO-Clinton MO-Jackson MO-
Clay MO-
1026 AM CDT Mon Apr 10 2023
...A strong thunderstorm will impact portions of northeastern
Wyandotte, northeastern Johnson, southeastern Buchanan, southwestern
Clinton, western Clay, eastern Platte and northwestern Jackson
Counties through 1100 AM CDT...
At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm over
Overland Park, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas City, Overland Park, Independence, Shawnee, Lenexa, Leawood,
Raytown, Liberty, Gladstone, Prairie Village, Merriam, Mission,
Smithville, Parkville, Platte City, North Kansas City, Fairway,
Mission Hills, Sugar Creek and Riverside.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 11.
Interstate 70 in Kansas between mile markers 416 and 423.
Interstate 35 in Missouri between mile markers 0 and 16.
Interstate 35 in Kansas between mile markers 224 and 235.
Interstate 29 between mile markers 0 and 17.
Interstate 635 between mile markers 0 and 12.
Interstate 470 between mile markers 0 and 3.
Interstate 435 between mile markers 30 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3885 9472 3953 9477 3961 9448 3896 9443
TIME...MOT...LOC 1526Z 255DEG 9KT 3894 9466
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PPLocal storm report, Apr 10, 10:58 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1058 AM CDT MON APR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL 1 NW OAKWOOD PARK 39.21N 94.59W
04/10/2023 E1.00 INCH CLAY MO PUBLIC
QUARTER-SIZED HAIL REPORTED IN GLADSTONE.
REPORT VIA SOCIAL MEDIA.
&&
PPSpecial weather statement, Apr 10, 11:12 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1112 AM CDT Mon Apr 10 2023
KSZ104-105-MOZ028-029-037-101645-
Johnson KS-Wyandotte KS-Platte MO-Jackson MO-Clay MO-
1112 AM CDT Mon Apr 10 2023
...A strong thunderstorm will impact portions of eastern Wyandotte,
northeastern Johnson, western Clay, southeastern Platte and
northwestern Jackson Counties through 1145 AM CDT...
At 1112 AM CDT, Doppler radar was tracking a strong thunderstorm over
Riverside, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas City, Overland Park, Independence, Shawnee, Lenexa, Leawood,
Raytown, Liberty, Gladstone, Prairie Village, Merriam, Mission,
Smithville, Parkville, North Kansas City, Fairway, Mission Hills,
Sugar Creek, Riverside and Weatherby Lake.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 13.
Interstate 70 in Kansas between mile markers 415 and 423.
Interstate 35 in Missouri between mile markers 0 and 18.
Interstate 35 in Kansas between mile markers 223 and 235.
Interstate 29 between mile markers 0 and 15.
Interstate 635 between mile markers 0 and 12.
Interstate 435 between mile markers 1 and 6, and between mile
markers 33 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3894 9483 3920 9470 3940 9473 3945 9446
3896 9439
TIME...MOT...LOC 1612Z 252DEG 11KT 3915 9461
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
PPSpecial weather statement, Apr 10, 11:47 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1147 AM CDT Mon Apr 10 2023
KSZ104-105-MOZ028-029-037-101730-
Johnson KS-Wyandotte KS-Platte MO-Jackson MO-Clay MO-
1147 AM CDT Mon Apr 10 2023
...A strong thunderstorm will impact portions of eastern Wyandotte,
Johnson, southwestern Clay, southeastern Platte and northwestern
Jackson Counties through 1230 PM CDT...
At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Village, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Liberty, Gladstone,
Grandview, Prairie Village, Merriam, Mission, De Soto, Parkville,
Edwardsville and North Kansas City.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 18.
Interstate 70 in Kansas between mile markers 414 and 423.
Interstate 35 in Missouri between mile markers 0 and 13.
Interstate 35 in Kansas between mile markers 213 and 235.
Interstate 29 between mile markers 0 and 5.
Interstate 635 between mile markers 0 and 12.
Interstate 470 between mile markers 0 and 6, and between mile
markers 14 and 16.
Interstate 435 between mile markers 0 and 10, and between mile
markers 51 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3925 9459 3913 9420 3884 9454 3885 9461
3878 9461 3874 9466 3874 9473 3894 9498
TIME...MOT...LOC 1646Z 261DEG 16KT 3897 9457
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
PPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 10:26 AM CDT | Special Weather Statement | EAX | Clay | 34 min |
| Apr 10, 10:46 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 29 min |
| Apr 10, 11:22 AM CDT | Areal Flood Advisory | EAX | Clay, Jackson, Platte | 113 min |
| Apr 10, 12:20 PM CDT | Special Weather Statement | EAX | Cass | 25 min |
| Apr 10, 3:05 PM CDT | Special Weather Statement | EAX | Henry | 25 min |
| Apr 10, 3:28 PM CDT | Special Weather Statement | EAX | Bates | 32 min |
| Apr 10, 10:04 AM CDT | Special Weather Statement | EAX | Wyandotte | 26 min |
| Apr 10, 11:12 AM CDT | Special Weather Statement | EAX | Wyandotte | 33 min |
| Apr 10, 11:47 AM CDT | Special Weather Statement | EAX | Johnson | 43 min |
| Apr 10, 2:22 PM CDT | Special Weather Statement | EAX | Miami | 38 min |
| Apr 10, 2:51 PM CDT | Special Weather Statement | EAX | Miami | 24 min |
| Apr 10, 2:56 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 34 min |
| Apr 10, 4:21 PM CDT | Special Weather Statement | EAX | Linn | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.